New York, 2006

Tornado and Hail in New York, June 30, 2006

June 30, 2006 · NWS BUF · 7 events in 3 counties and zones

Thunderstorms developed during the afternoon hours as an upper level trough crossed the region. The storms produced hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$294,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon hours as an upper level trough crossed the region. The storms produced hail up to one inch in diameter. Hail reports spanned from Wheatfield across Cheektowaga, Lancaster, Hamburg and Colden to Varysburg. One thunderstorm spawned a tornado which moved across the Town of Cheektowaga. The tornado initially touched down around 2:55 p.m. on Walden Avenue near Harlem Road and traveled from the northwest to the southeast through the town. On Walden Avenue, a construction trailer was moved several hundred feet. The worker in the trailer suffered minor injuries. As the tornado moved across the New York State Thruway, it lifted a tractor trailer and deposited on its side across the Jersey barrier. The driver of the truck suffered a broken leg. The tornado continued on its southeast trek damaging a 20 by 30 foot section of a wall on a warehouse and then downed trees as it crossed through central Cheektowaga. The tornado touched down several times along its path. Its final touchdown was at the Parkside Village Mobile Home Park around 3:05 p.m. where three mobile homes sustained significant damage and eight others sustained minor damage. The tornado was ranked an F1 with a path length of three miles and a width of 75 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 30, 12:30 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 30, 12:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
130 PM EDT FRI JUN 30 2006

.UPDATE...

WELL...THE LESSON TODAY IS DONT GO BELOW IN NORTHWEST FLOW. THE
THIN LINE OF CONVECTION MENTIONED IN THE UPDATE BELOW ASSOCIATED
WITH A SHORTWAVE IS EXPANDING WITH DAYTIME HEATING AND A GENERALLY
UNSTABLE AIRMASS. THE THREAT OF SEVERE WEATHER REMAINS LOW...BUT
DO EXPECT SOME REPORTS OF SMALL HAIL WITH THE LOW FREEZING LEVEL.
ON THE OTHER HAND...OUR NEIGHBORS UP NORTH JUST ISSUED A
WARNING...SO WE WILL HAVE TO MONITOR THIS. NEW FORECASTS OUT AS
WELL AS A NOWCAST.  THE WESTERN SOUTHERN TIER AND EXTREME SOUTHERN
ERIE COUNTY STILL LOOK DRY WITH GOOD LAKE SHADOWING NOW WELL
APPARENT ON THE VISIBLE SATELLITE IMAGERY.

&&

.PREV DISCUSSION...
/ISSUED 1015 AM EDT FRI JUN 30 2006/

UPDATE...
SHORTWAVE PRODUCING A THIN LINE OF SHOWERS AND THUNDERSTORMS OVER
SOUTHERN ONTARIO...FROM ABOUT TORONTO NORTHWEST. SOUTH OF THIS
LINE DO NOT EXPECT ANY DEVELOPMENT AND WILL REMOVE FROM FORECAST.
THIS INCLUDES ERIE COUNTY AND THE WESTERN SOUTHERN TIER AREAS. THE
REMAINDER OF THE FORECAST AREA...INCLUDING THE GENESEE
VALLEY...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION WILL STILL
HAVE THE POTENTIAL FOR AFTERNOON THUNDERSTORMS. CONVECTION SHOULD
REMAIN BELOW SEVERE CRITERIA BASED OFF OF CAPE AND LI INDICES AS
WELL AS OTHER CONVECTIVE PARAMETERS. HOWEVER...WE STILL HAVE A
RELATIVELY COLD AIRMASS OVERHEAD...ABOUT -17C AT 500MB...AND THE
FREEZING LEVEL CONTINUES TO SLOWLY LOWER...NOW AT 9000FT. WITH
THIS IN MIND THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE SOME SMALL HAIL. A
LOOK AT THE 00Z NCAR WRF-ARW 4KM MODEL ONLINE SHOWS VERY LITTLE
ACTIVITY FOR THIS AFTERNOON AND EVEN PETERS OUT CURRENT ACTIVITY
IN ONTARIO. THIS MODEL HANDLED YESTERDAYS CONVECTION QUITE WELL. GRIDS
OUT TO PUBLIC/WEB AND ZFP OUT IN A FEW.

PREV DISCUSSION...
/ISSUED 240 AM EDT FRI JUN 30 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

RADAR SHOWS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A
FAST MOVING SHORT WAVE HEADED FOR THE AREA, SO WE HAVE FOLLOWED
GUIDANCE AND KEPT CHANCE POPS IN FOR TODAY, BUT WE HAVE BROUGHT
THEM IN DURING THE MORNING PER THE WRF MODEL. BOTH THE NAM AND WRF
SHOW MOISTURE LINGERING INTO THE EVENING, AND WE HAVE KEPT A
CHANCE FROM THE GENESEE VALLEY EASTWARD.

CONDITIONS IMPROVE TONIGHT AS THE UPPER TROUGH MOVES EAST.
SATURDAY WILL BE MAINLY DRY, BUT THEN THE NEXT SHORT WAVE MOVES IN
LATE IN THE DAY, WITH THUNDERSTORMS POSSIBLE LATE IN THE AFTERNOON
IN THE WEST AND LIKELY EVERYWHERE SATURDAY NIGHT. BUFKIT SHOWS A
STRONG LOW LEVEL JET, SO DAMAGING WINDS ARE POSSIBILITY WITH
THUNDERSTORMS. THE ACTIVITY SHOULD LINGER INTO SUNDAY MORNING,
THEN CONDITIONS WILL IMPROVE ONCE AGAIN AS A SURFACE RIDGE BUILDS
IN FROM THE WEST.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY
NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE
WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY.
A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING.
ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE
FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME
SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES
WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY.
A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES
WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT.

AVIATION...

AN UPPER DISTURBANCE WILL BRING VFR CLOUDS INTO THE AREA TODAY,
SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY LOWER CEILINGS AND
VISIBILITY TO MVFR. THE CLOUDS WILL DISSIPATE TONIGHT, BUT
ISOLATED MVFR CEILINGS COULD DEVELOP OVERNIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

UPDATE...ZAFF
Hazardous weather outlook, Jun 30, 2:04 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
304 AM EDT FRI JUN 30 2006

NYZ001>008-010>014-019>021-085-010715-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
304 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 4 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Erie

When
June 30, 1:20 PM EST
Where
Erie County, Cheektowaga
Measured
1 in hail
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.917, -78.767

Hail, Erie

When
June 30, 1:45 PM EST
Where
Erie County, Lancaster
Measured
0.75 in hail
Property damage
$8,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.900, -78.650

Tornado, Erie

When
June 30, 1:55 PM EST to 2:05 PM EST
Where
Erie County, Cheektowaga
Rating
F1
Path length
3 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
42.917, -78.767

Hail, Wyoming

When
June 30, 2:30 PM EST
Where
Wyoming County, Varysburg
Measured
0.75 in hail
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.767, -78.317

Hail, Erie

When
June 30, 2:50 PM EST
Where
Erie County, Colden
Measured
0.75 in hail
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.650, -78.683

Hail, Erie

When
June 30, 6:10 PM EST
Where
Erie County, Hamburg
Measured
0.88 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.717, -78.817

Hail, Niagara

When
June 30, 6:55 PM EST
Where
Niagara County, Wheatfield
Measured
0.88 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -78.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyThe tornado archive for New York, 2006Warnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517424, 5517425, 5517430, 5517426, 5517429, 5517427, 5517428.